Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 31, 2021Grant County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 31, 2021, 4:07 PM CDT for Grant County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 4:07 PM CDT (21:07 UTC)
Expired
Jul 31, 2021, 4:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Grant County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS83 KDDC 312107
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Sat Jul 31 2021
 
KSZ062-063-075-076-312145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
407 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses and Hickok. 

LAT...LON 3787 10123 3775 10097 3750 10117 3763 10153
      3764 10153
TIME...MOT...LOC 2106Z 044DEG 21KT 3774 10121 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:55 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
255 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 31 2021

A cold front was sliding into the area this morning, with fairly
strong cold advection over west central Kansas as the Smoky hill
valley. Temperatures as a result have also stabilized in the mid 80s
in most of the area north of Garden City and westward along the Ark
river valley. As the boundary continues to sink south this afternoon,
the warmest highs as forecast in recent days may reach around the
100 degree mark in the red hills region eastward through Barber
county. There is also a lot of smoke mixing in behind the frontal
boundary leading to a more milky sky northwest. Convective allowing
models have continued to develop convection in a high CAPE/DCAPE
environment with and overall lack of shear, so wet microburst/gusty
or even marginally  pulse severe wind would be the main threats in
the late afternoon, early evening timeframe. Large hail is not a
risk this afternoon. Given the moist atmosphere, the possibility of
additional storms later this evening or overnight will need to be
monitored however the lapse rates are not impressive behind the
boundary. Pops will be maintained overnight, as another mild
overnight in the 60s area-wide.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 31 2021

A much cooler extended period is in store. The globals spectral
models really dry out the region , driving the front well south of
the area as the upper 500 mb cyclonic flow pattern shift eastward
over the upper mississippi and ohio valley. Sunday's temperatures
look to be limited to the middle 80s. Farther through the week, the
warming trend will bring highs still on;y back to "normal" range by
about Thursday. Alot of uncertainty surrounds Wednesday as the
models suggest a mid level baroclinic  moves though the larger
region, lending to cloud cover and even precipitation possibilities
so anywhere from the 70s to mid 90s is possible. The weekend look
much hotter however as the synoptic trough settles farther  east of
the rocky mountain range with strong synoptic flow across the
Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 31 2021

Little has changed between this TAF set and last. The cold front
has moved through DDC. Smoke is mixing down behind the boundary
and we could see widespread visibilities to the 4 to 7 mile range
as we go through the day. The HRRR and other models continue to
support the solution of convective single cell development along
the boundary as early as mid afternoon, becoming more numerous by
the early evening hours. A few storms may fester in the far west
where moisture pooling and weak upslope flow behind the boundary
persists. Any of the cells will be capable of moderate rain with
brief bouts of heavy rain and marginally severe downburst gusts
in the late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  60  89 /  60  30   0   0
GCK  64  84  59  87 /  70  30   0   0
EHA  63  79  59  85 /  80  70  10  10
LBL  65  82  59  86 /  70  60  10   0
HYS  66  87  60  90 /  10  10   0   0
P28  69  89  62  90 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jul 31, 4:58 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jul 31 2021

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jul 31 2021 /358 AM MDT Sat Jul 31 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered to numerous thunderstorms will impact portions of the
southwest Kansas region late this afternoon through early Sunday.
There is a marginal risk of severe thunderstorms mainly across
south central Kansas for an isolated severe wind gusts to 60 mph.
There is also a marginal risk for excessive rainfall across mainly
far southwest Kansas later this evening into the overnight hours.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 31, 4:05 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT Sat Jul 31 2021

KSZ044-063-064-077-312145-
Gray KS-Finney KS-Hodgeman KS-Lane KS-
405 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...SOUTHWESTERN
NESS...WEST CENTRAL HODGEMAN...SOUTHEASTERN LANE AND NORTHWESTERN
GRAY COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garden City, Kalvesta and Plymell.

LAT...LON 3835 10028 3830 10024 3826 10025 3826 10022
      3811 10011 3779 10092 3795 10103
TIME...MOT...LOC 2104Z 044DEG 21KT 3774 10120

FINCH
Special weather statement, Jul 31, 4:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Sat Jul 31 2021

KSZ062-063-075-076-312145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
407 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hickok, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3787 10123 3775 10097 3750 10117 3763 10153
      3764 10153
TIME...MOT...LOC 2106Z 044DEG 21KT 3774 10121

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 31, 5:18 PM CDTSpecial Weather StatementDDCFord42 min
Jul 31, 5:57 PM CDTSpecial Weather StatementDDCGray48 min
Jul 31, 6:02 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche24 min
Jul 31, 6:28 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt38 min
Jul 31, 6:36 PM CDTSpecial Weather StatementDDCGrant24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.